Hail, Gasconade
- When
- May 8, 6:58 AM CST to 7:00 AM CST
- Where
- Gasconade County, 5 mi S of Bland to 7 mi SSE of Bland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.208, -91.670
A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 3:25 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 425 AM CDT FRI MAY 8 2009 .DISCUSSION... /425 AM CDT FRI MAY 8 2009/ A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU MAINLY ON SUNDAY. FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED. CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC CATEGORY FOR MOST AREAS. SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP TEMPS ON THE COOL SIDE. TES && .AVIATION... /1227 AM CDT FRI MAY 8 2009/ FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR. THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY. MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CDT FRI MAY 8 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 440 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED TONIGHT. MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY ACROSS MUCH OF THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG ALTON 38.90N 90.15W
05/07/2009 MADISON IL BROADCAST MEDIA
3 STRUCTURES SEVERELY DAMAGED IN THE 200 TO 600 BLOCKS
OF BROADWAY IN ALTON. NUMEROUS TREES AND TREE LIMBS DOWN
WITH POWER OUTAGES.
&&
EVENT NUMBER LSX0901831
TRUETTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
217 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL EDINA 40.17N 92.17W
05/07/2009 E0.25 INCH KNOX MO TRAINED SPOTTER
0717 PM HAIL 2 W LA GRANGE 40.05N 91.54W
05/07/2009 E0.25 INCH LEWIS MO TRAINED SPOTTER
0722 PM HAIL CANTON 40.13N 91.52W
05/07/2009 E0.25 INCH LEWIS MO TRAINED SPOTTER
STRONG WINDS...NO DAMAGE
0736 PM HAIL 2 N QUINCY 39.96N 91.39W
05/07/2009 E0.25 INCH ADAMS IL TRAINED SPOTTER
0945 PM HAIL HARDIN 39.16N 90.62W
05/07/2009 E0.70 INCH CALHOUN IL TRAINED SPOTTER
1005 PM HAIL CHESTERFIELD 38.65N 90.58W
05/07/2009 M0.70 INCH ST. LOUIS MO BROADCAST MEDIA
1029 PM HAIL GODFREY 38.97N 90.19W
05/07/2009 E0.50 INCH MADISON IL TRAINED SPOTTER
1030 PM HAIL GODFREY 38.97N 90.19W
05/07/2009 E0.50 INCH MADISON IL TRAINED SPOTTER
HAIL IS INTENSIFYING
1030 PM HAIL GODFREY 38.97N 90.19W
05/07/2009 E0.70 INCH MADISON IL TRAINED SPOTTER
1030 PM HAIL ALTON 38.90N 90.15W
05/07/2009 M0.70 INCH MADISON IL TRAINED SPOTTER
1030 PM HAIL ALTON 38.90N 90.15W
05/07/2009 M0.88 INCH MADISON IL TRAINED SPOTTER
1030 PM HAIL GODFREY 38.97N 90.19W
05/07/2009 M0.88 INCH MADISON IL TRAINED SPOTTER
1030 PM TSTM WND DMG ALTON 38.90N 90.15W
05/07/2009 MADISON IL BROADCAST MEDIA
3 STRUCTURES SEVERELY DAMAGED IN THE 200 TO 600 BLOCKS
OF BROADWAY IN ALTON. NUMEROUS TREES AND TREE LIMBS DOWN
WITH POWER OUTAGES.
1031 PM HAIL 5 E ALTON 38.90N 90.06W
05/07/2009 E0.70 INCH MADISON IL TRAINED SPOTTER
1037 PM HAIL 5 N ALTON 38.98N 90.15W
05/07/2009 E1.00 INCH MADISON IL TRAINED SPOTTER
1038 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 M0.25 INCH BOONE MO TRAINED SPOTTER
PEA SIZED HAIL ON THE WEST SIDE OF COLUMBIA
1040 PM HAIL WOOD RIVER 38.86N 90.08W
05/07/2009 E1.00 INCH MADISON IL TRAINED SPOTTER
1040 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 M0.75 INCH BOONE MO TRAINED SPOTTER
1040 PM TSTM WND DMG ALTON 38.90N 90.15W
05/07/2009 MADISON IL BROADCAST MEDIA
THIRD STORY OF A MULTI USE BUILDING ON BROADWAY STREET
IN ALTON HAS COLLAPSED
1042 PM HAIL 3 E ALTON 38.90N 90.10W
05/07/2009 E1.25 INCH MADISON IL TRAINED SPOTTER
1043 PM HAIL WOOD RIVER 38.86N 90.08W
05/07/2009 M1.00 INCH MADISON IL TRAINED SPOTTER
1045 PM HAIL WOOD RIVER 38.86N 90.08W
05/07/2009 M1.25 INCH MADISON IL TRAINED SPOTTER
HAIL IS GETTING LARGER
1045 PM HAIL 5 WNW COLUMBIA 38.98N 92.41W
05/07/2009 M0.25 INCH BOONE MO TRAINED SPOTTER
1046 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 M0.25 INCH BOONE MO TRAINED SPOTTER
1047 PM HAIL WOOD RIVER 38.86N 90.08W
05/07/2009 M1.00 INCH MADISON IL TRAINED SPOTTER
1050 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 M1.00 INCH BOONE MO EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED IN NORTHWEST COLUMBIA NEAR
COSMO PARK
1050 PM HAIL 1 S ROXANA 38.82N 90.05W
05/07/2009 M1.00 INCH MADISON IL TRAINED SPOTTER
1050 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 E0.50 INCH BOONE MO TRAINED SPOTTER
1050 PM TSTM WND GST COLUMBIA 38.95N 92.33W
05/07/2009 M68 MPH BOONE MO TRAINED SPOTTER
1055 PM HAIL 2 S TRUXTON 38.97N 91.24W
05/07/2009 M0.70 INCH WARREN MO TRAINED SPOTTER
DIME SIZED HAIL IN NEW TRUXTON
1058 PM HAIL CHESTERFIELD 38.65N 90.58W
05/07/2009 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
1100 PM HAIL 2 S COLUMBIA 38.93N 92.33W
05/07/2009 M0.25 INCH BOONE MO TRAINED SPOTTER
1102 PM TSTM WND GST COLUMBIA 38.95N 92.33W
05/07/2009 M63 MPH BOONE MO OFFICIAL NWS OBS
1103 PM HAIL 5 SE COLUMBIA 38.90N 92.26W
05/07/2009 M1.00 INCH BOONE MO TRAINED SPOTTER
EXTREMELY STRONG WINDS...NO OBSERVED DAMAGE
1116 PM TSTM WND GST 3 S FULTON 38.81N 91.95W
05/07/2009 M72 MPH CALLAWAY MO TRAINED SPOTTER
MEASURED ONE HALF INCH OF RAIN IN 15 MINUTES
1128 PM TSTM WND GST ASHLAND 38.77N 92.26W
05/07/2009 E65 MPH BOONE MO TRAINED SPOTTER
1131 PM TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
05/07/2009 M62 MPH CALLAWAY MO ASOS
1135 PM HAIL 1 W CALIFORNIA 38.63N 92.59W
05/07/2009 E0.88 INCH MONITEAU MO LAW ENFORCEMENT
1140 PM HAIL 5 W CALIFORNIA 38.63N 92.66W
05/07/2009 M0.88 INCH MONITEAU MO COUNTY OFFICIAL
SEVERAL TREES BLOWN DOWN...BLOCKING HWY 50
1149 PM HAIL 5 SE LINN 38.43N 91.78W
05/07/2009 E0.75 INCH OSAGE MO AMATEUR RADIO
ESTIMATED WINDS IN EXCESS OF 50 MPH
1159 PM HAIL LINN 38.48N 91.84W
05/07/2009 M1.00 INCH OSAGE MO AMATEUR RADIO
0131 AM HAIL FARMINGTON 37.78N 90.43W
05/08/2009 E0.75 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901790 LSX0901791 LSX0901792 LSX0901793 LSX0901794
LSX0901813 LSX0901795 LSX0901796 LSX0901799 LSX0901800 LSX0901816
LSX0901817 LSX0901831 LSX0901797 LSX0901798 LSX0901801 LSX0901806
LSX0901820 LSX0901823 LSX0901802 LSX0901803 LSX0901804 LSX0901808
LSX0901805 LSX0901818 LSX0901807 LSX0901810 LSX0901811 LSX0901812
LSX0901809 LSX0901821 LSX0901819 LSX0901815 LSX0901814 LSX0901822
LSX0901824 LSX0901826 LSX0901825 LSX0901829 LSX0901827 LSX0901828
LSX0901830
TRUETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 649 AM CDT FRI MAY 8 2009 MOZ047>050-059-081230- CALLAWAY MO-COLE MO-GASCONADE MO-MONITEAU MO-OSAGE MO- 649 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAWAY...SOUTHERN MONITEAU...COLE...GASCONADE AND OSAGE COUNTIES UNTIL 730 AM CDT... AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF HIGH POINT TO VIENNA...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OWENSVILLE... LINN...JEFFERSON CITY...HOLTS SUMMIT...HICKORY HILL...ST. THOMAS... HIGH POINT...FREEBURG...BRAZITO...RUSSELLVILLE...BLAND...RICH FOUNTAIN...WARDSVILLE...WESTPHALIA...TAOS...ST. MARTINS...MOUNT STERLING...ROSEBUD...DRAKE AND ARGYLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 733 AM CDT FRI MAY 8 2009 MOZ049-059-081315- GASCONADE MO-OSAGE MO- 733 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR GASCONADE AND SOUTHEASTERN OSAGE COUNTIES UNTIL 815 AM CDT... AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELLE...OR 9 MILES SOUTH OF LINN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OWENSVILLE...BLAND... MOUNT STERLING AND CANAAN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
7 hail, 7 thunderstorm wind, 6 flash flood, 3 tornado. Local standard time, as filed.
Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Highway 89 had two feet of water over it about 4 miles north of Belle.
Thunderstorm winds blew down numerous trees along Highway F west of Ellington. Also, several power poles were blown down and a detached garage was severely damaged.
It was determined that an EF1 tornado occurred 6.5 miles north of Ellington in Reynolds county. Significant roof damage to 2 homes was noted, as well as a chaotic damage pattern in the hundreds of downed trees. Debris was scattered for approximately one quarter of a mile. The tornado damage path was estimated to be approximately 2 miles long and one quarter mile wide.
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded for a time including Wildcat Road, Van Horn Road and Glaser Hollow Road.
Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highways C and N.
The survey of damage indicated a large swath of straight line winds with estimated speeds of 60 to 70 mph over the northern third of Reynolds county and parts of northwestern Iron county. Much of the damage was due to fallen trees. While trees were down over most of Reynolds and Iron counties, the tree damage was most concentrated in an area between Bixby and Reynolds, eastward to an area between Ironton and Glover. Within that area, microbursts occurred, with estimated wind speeds up to 100 mph. Three particularly intense microbursts were surveyed along Highway KK just south of Highway J, along Highway UU north of Bunker, and along Highway 49/72 near Lesterville. In these areas, it was noted that up to 80 percent of the forest had been felled. Scattered structural damage, mostly to roofs and outbuildings, was also noted.
The survey of damage indicated a large swath of straight line winds with estimated speeds of 60 to 70 mph over the northern third of Reynolds county and large parts of Iron county. Much of the damage was due to fallen trees. While trees were down over most of Reynolds and Iron counties, the tree damage was most concentrated in an area between Bixby and Reynolds, eastward to an area between Ironton and Glover. Within that area, microbursts occurred, with estimated wind speeds up to 100 mph. One particularly intense microburst was surveyed along Highway 21 about 4 miles south of Arcadia where a radio tower was blown down. In these areas, it was noted that up to 80 percent of the forest had been felled. Scattered structural damage, mostly to roofs and outbuildings, was also noted, including the Brown Shoe building in Ironton.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded for a time including Mill and Jefferson streets in Potosi and New Diggins Road southeast of Potosi. Also, the Big River overtopped its banks and flooded portions of Highway M northeast of Caledonia.
Several large trees were blown down 5 miles south of Potosi on Highway 21, blocking the highway for a time.
Isolated to scattered areas of tree damage were confined across the southern third of St. Francois County. One microburst hit Iron Mountain where two large trees smashed through two homes. Also, numerous power lines were blown down.
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were closed including U.S. Highway 67 north of Bonne Terre. Also, some ties were washed out from under train tracks just south of Bismarck and several water rescues were performed in the Park Hills area. Two homes in Park Hills had up to 8 feet of water in their basements due to the heavy rain.
A swath of straight line winds, commonly known as downbursts, with estimated winds of 60 to 75 mph extended from the northwest corner of Madison county through Fredricktown along Highway 72 to the Bollinger county line. Much of the damage that occurred was due to fallen trees, that were either uprooted or snapped at the base of the trunk. Structural damage was observed in the town of Fredricktown where roofs and windows were damaged, and a few trees fell onto houses. Eye witnesses reported that the severe wind gusts lasted up to 45 minutes in duration. Within the larger swath of severe winds were pockets of more intense damage caused by microbursts with wind gusts greater than 80 mph. The most intense wind damage occurred in the area from 3 miles north of the intersection of Highways F and V. Many large trees were blown down in this area which were caused by estimated gusts as high as 90 mph.
Thunderstorm winds blew down numerous trees and power lines between Park Hills and Farmington. Also, a house at the intersection of Liberty Street and Jefferson Street sustained moderate roof damage and a restaurant in town sustained moderate roof damage as well. A semi was blown over just north of Park Hills on U.S. Highway 67. No one was injured in the incident.
A tornado briefly touched down and traveled to the east. Several trees were blown over by the tornado before it lifted and dissipated.
A tornado briefly touched down near the intersection of County roads 229 and 234. The tornado then traveled east along County road 234 for half a mile before lifting and dissipating. It blew down a few trees as well as numerous large tree limbs.
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 61 on the north end of St. Mary. Also, a water rescue had to be performed near Bloomsdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169617, 169813, 169814, 170633, 169815, 169816, 171093, 169818, 170964, 170634, 170635, 169819, 171095, 171098, 170642, 171101, 171102, 170644, 171106, 171105, 170961, 170963, 170667.